Type-1 diabetes patient with high-level sugar in the morning. Is it because of the Somogyi effect or the dawn phenomenon?
Hello, I am 22 years old male. I have recently had a diagnosis of type 1 diabetes. I am noticing that I have high blood sugar in the morning, but I do not know if it is the Somogyi effect or the dawn phenomenon. Does it matter which one it is? Please suggest what can be done to avoid it?
@sahen Hello, diabetes medication may need adjusting. Distinguishing between the Somogyi effect and dawn phenomenon is important, as it may indicate how the medication needs adjusting. Considering that no notable low blood sugar incidence during the night occurs with the dawn phenomenon, you may need additional medication timed to lower their morning levels. The treatment would be different if the Somogyi effect was evident. In this case, it may indicate that the medication needs adjusting to prevent an episode of hypoglycemia during the night. The only way to prevent this is to keep blood sugar levels stable through effective glucose management. Adjusting the timing of insulin administration, lowering the dose of insulin before bed, changing the type of insulin, eating a snack with the evening insulin dosage, and changing lifestyle. Thanks!